I am turning 23 years old in May. I have noticed that I have been thinning on the back of my head around the vertex. The thinning seemed to have started this summer. After slightly noticing it, I asked my barber if he had noticed anything. He said that it has been relatively the same for the past 5 years that he has been cutting my hair. I have been monitoring the situation and noticed that it has thinned out a little bit more. Today when I got my hair cut, my barber said it seems to be thinning now. It is visible to me that I am most definitely thinning at the vertex especially after cutting it a bit shorter around that area. I have just entered pharmacy school and I am afraid that with stress elevated levels of DHT can affect my hair.
My question to you is, first, does stress aggravate hair loss by elevating DHT? Second, I would like to take Finisteride 5mg and cut it up into 4 pieces. That extra bit of Finisteride, is that ok? Lastly, should I use Minoxidil? My beef with that medication is that it is a vasodilator and I am afraid that I would have to use it forever, I would rather take Finisteride forever (or until I decide I just do not care). My hair loss is not noticeable; it looks like it is simply the separation of my hair. However, I know my own hair density. I believe Finisteride should be enough to at best stop any further thinning. Also, I can provide you with pictures if that would help. Thank you for your time and have a wonderful weekend.
I would doubt that stress is elevating DHT levels. Men with hair loss and thinning at the top/crown are mostly likely to have genetic male pattern baldness. Yes, DHT is one of the factors, but your genes are ultimately to blame. Chances are, the loss you’re seeing is coincidental to your entering pharmacy school.
If you cut a 5mg finasteride tablet into 4 pieces, that’s 1.25mg per day (if you get the pill cut perfectly)… and that’s ok. Ideally, cutting the 5mg pill into 5 pieces would be best, but getting 5 equal pieces would be extremely difficult. Using minoxidil with the finasteride is up to you. Some patients like both medications, but it could feel like a daily chore that you need to keep up with.